What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 23, 4:48 AM CST, 8 hours 10 minutes earlier. Its key messages:
- High heat continues today for some, primarily those in southwest Wisconsin and northeast Iowa. Heat indices between 85 and 101 are expected across the region.
- Scattered strong to severe storms are possible today (risk level 2 out of 5), generally between 1pm and 7pm CDT. Main hazard is damaging winds, but isolated severe hail is possible.
- Potential for heavy rain Monday through Friday as multiple rounds of showers and storms move through the area. Total amounts through Friday remain in question, but confidence is high in several rounds of precipitation.
Area forecast discussion, Jun 23, 4:48 AM CST, 8 hours 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
548 AM CDT Mon Jun 23 2025
.KEY MESSAGES...
- High heat continues today for some, primarily those in
southwest Wisconsin and northeast Iowa. Heat indices between
85 and 101 are expected across the region.
- Scattered strong to severe storms are possible today (risk
level 2 out of 5), generally between 1pm and 7pm CDT. Main
hazard is damaging winds, but isolated severe hail is
possible.
- Potential for heavy rain Monday through Friday as multiple
rounds of showers and storms move through the area. Total
amounts through Friday remain in question, but confidence is
high in several rounds of precipitation.
&&
.DISCUSSION...
Issued at 248 AM CDT Mon Jun 23 2025
High Heat Today For Some
A more pronounced gradient in high temperatures is expected
today as compared to previous days in advance of an approaching
cold front. This front appears to be through at least the
northwestern portion of our area by the afternoon, moderating
temperatures in these areas. However, high heat is expected to
continue for a third day in a row for areas ahead of this front,
primarily northeast Iowa and southwest Wisconsin, as stagnant
high pressure and upper level ridging remain over the eastern
United States allowing for little in the way of airmass change.
High temperatures are expected to climb into the upper 80s to
low 90s across these areas today given little spatial variation
of the 925hPa 24C isotherm in the 25th-75th percentile of the
23.00z HREF which combined with dewpoints in the upper 60s to
low 70s would result in heat indices in the upper 90s to low
100s. Relief from the heat comes to these areas this evening as
the front moves through, but currently expecting the front to
arrive after peak heating.
Scattered Strong to Severe Storms Today
At 500hPa, a trough currently seen over the intermountain west
in water vapor imagery continues eastward today, eventually
riding over the ridge situated across the eastern United States.
At the surface, low pressure and associated cold front move
eastward as well, eventually moving southeastward through our
region this afternoon.
Along this front, scattered convection is expected to develop
this afternoon, generally between 1pm-7pm CDT. Ample instability
is progged to develop ahead of the front with MLCAPE values of
1500- 2000 J/kg associated with cooling temperatures aloft in
advance of the approaching trough. Deep layer shear of 25-35kts
oriented nearly parallel to the surface front is supportive of
severe storms in a linear convective mode. Overall,
thermodynamic and kinematic variables continue to look favorable
for strong to severe storm development along the front this
afternoon.
Given dry air in the mid-levels supportive of evaporative
cooling, DCAPE values of 1000+J/kg, and linear mode, damaging
winds appear to be the primary severe threat followed by
isolated severe hail. Low level shear profiles remain
unfavorable for tornadogenesis.
Heavy Rain Potential This Week
The cold front that moves through this afternoon elongates and
stalls across the upper Midwest as it runs into the
aforementioned high pressure across the eastern United States,
developing into a quasi-stationary boundary and becoming the
focus of multiple rounds of rain through the remainder of the
week.
Where this boundary sets up on a day to day basis remains
challenging to pin down. For Tuesday, the 22.12z NAEFS shows the
PWATs in the 99.5th percentile concentrated in an east-west
orientation across northeast Iowa and southwest Wisconsin, a
consistent signal over the last several runs. This positioning
is supported by the 22.12z LREF which indicates the boundary
drapes east-west across our far southern counties Tuesday. This
would suggest that the highest rainfall Tuesday would occur
across these areas with a 40-60% probability of 3/4 inch or
greater in the LREF. However, the global deterministic models
suggest the boundary may set up a little further south. If this
solution were to be realized, our area may end up on the lower
end of ensemble guidance.
Beyond Tuesday, the NAEFS continues its high PWAT values,
generally in the 95th percentile or higher in at least some
portion of our area. The sufficient moisture available through
the week based on these values indicates heavy rain remains
possible, likely in multiple rounds. More variation in boundary
position is introduced at these longer valid times, so there is
more uncertainty in overall rainfall amounts and locations. The
22.12z LREF probabilities for 3+ inches of total rainfall
through Friday remain fairly consistent run to run, suggesting
40-60% from northeast Iowa into central Wisconsin, although a
slight southward shift of these probabilities is noted in the
past 24hrs.
Flooding potential remains dependent on the day to day position
of the quasi-stationary front and where training convection is
able to develop. HEFS guidance indicates the higher end rainfall
totals will be required for the more susceptible rivers to
reach minor flood stage with the most likely scenarios only
reaching action stage. Flash flooding will be confined to areas
that receive training storms, but fairly dry antecedent
conditions may hinder flash flooding potential. Will need to
continue to monitor through the week.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 548 AM CDT Mon Jun 23 2025
Main taf concerns are storm chances/MVFR conditions this
afternoon into the early evening hours at both RST/LSE taf
sites. A cold front will slowly move across the area this
afternoon into tonight. This will be a focus for showers/storm
development this afternoon into the early evening hours. Latest
hi-resolution models suggest convection develops around 18z
today and impact both taf sites by the early afternoon hours.
The main issue will be where the stronger storms develop and
move over the taf sites. Under the convection...MVFR conditions
can be expected. However...if stronger storms move over the taf
sites this afternoon/early evening hours...IFR conditions can be
expected. At this time...have kept a tempo group of MVFR
condition at both taf sites after 18z today to around 00z
Tuesday.
Next concern is how far south front moves across the area
tonight. Latest guidance suggest...front will move just south of
both taf sites and any convection will remain over parts of
northeast Iowa/southwest Wisconsin. Though there are hints the
front may not move as far south and scattered convection could
move back into the taf sites after 07z Tuesday or late in the
taf period. For now...introduced showers into the LSE taf site
at 07z and have no mention of showers at RST taf site after 02z
Tuesday. Instability is limited tonight...coverage of thunder
would be isolated and will not mention thunder at LSE taf site
tonight.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ042>044-
053>055-061.
MN...None.
IA...Heat Advisory until 7 PM CDT this evening for IAZ011-029-030.
&&
DISCUSSION...Falkinham
AVIATION...DTJHazardous weather outlook, Jun 23, 3:16 AM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
416 AM CDT Mon Jun 23 2025
IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
241330-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-
416 AM CDT Mon Jun 23 2025
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
Scattered strong to severe storms are possible this afternoon into
the evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Rounds of showers and storms are expected through Friday. Repeated
heavy rainfall could lead to areas of flooding.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-029-030-WIZ042>044-053>055-061-241330-
Allamakee-Fayette-Clayton-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
416 AM CDT Mon Jun 23 2025
This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin...southwest Wisconsin and west central
Wisconsin.
.DAY ONE...Today and Tonight
Impacts from high heat are expected again today as heat indices
near 100 degrees. A Heat Advisory continues into the early
evening.
Scattered strong to severe storms are possible this afternoon into
the evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Rounds of showers and storms are expected through Friday. Repeated
heavy rainfall could lead to areas of flooding.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
In the hours before
Special weather statement, Jun 23, 11:34 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1234 PM CDT Mon Jun 23 2025
WIZ041-053-231815-
Vernon WI-La Crosse WI-
1234 PM CDT Mon Jun 23 2025
...A STRONG THUNDERSTORM WILL IMPACT LA CROSSE AND NORTHWESTERN
VERNON COUNTIES THROUGH 115 PM CDT...
At 1232 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brownsville, or 7 miles south of La Crescent, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
La Crosse, Onalaska, West Salem, Bangor, Stoddard, Coon Valley,
Brownsville, Medary, Burns, Rockland, Chaseburg, County Roads G And
H, Brinkman Ridge, Irish Hill, North Side Of La Crosse, South Side Of
La Crosse, and Goose Island Campground
This includes Interstate 90 in Wisconsin between mile markers 4 and
20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4372 9091 4360 9125 4361 9126 4370 9127
4373 9125 4378 9124 4379 9126 4381 9127
4405 9110 4407 9092
TIME...MOT...LOC 1732Z 248DEG 43KT 4372 9128
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BaumgardtSpecial weather statement, Jun 23, 11:50 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1250 PM CDT Mon Jun 23 2025
WIZ042-053-231830-
Vernon WI-Monroe WI-
1250 PM CDT Mon Jun 23 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN VERNON AND MONROE
COUNTIES THROUGH 130 PM CDT...
At 1249 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cataract to near Sparta to near Coon
Valley. Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated. Wind gusts have been in the 30 to 40 mph
range from observations at La Crosse and near Stoddard.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Sparta, Westby, Cashton, and Fort Mc Coy around 1255 PM CDT.
Tomah around 105 PM CDT.
Other locations impacted by these storms include Wildcat Mountain
State Park, Warrens, Jersey Valley County Park, Portland, Esofea, The
North Flowage, Spring Ridge, Oakdale, Glendale, and Valley Junction.
This includes the following highways...
Interstate 94 between mile markers 133 and 147.
Interstate 90/94 between mile markers 46 and 52.
Interstate 90 in Wisconsin between mile markers 21 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4362 9106 4373 9102 4373 9091 4412 9092
4416 9069 4416 9031 4369 9032
TIME...MOT...LOC 1749Z 258DEG 38KT 4405 9085 4392 9085 4366 9100
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BaumgardtSpecial weather statement, Jun 23, 12:12 PM CST, 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
112 PM CDT Mon Jun 23 2025
WIZ043-231900-
Juneau WI-
112 PM CDT Mon Jun 23 2025
...STRONG THUNDERSTORMS WILL IMPACT JUNEAU COUNTY THROUGH 200 PM
CDT...
At 110 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Fort Mc Coy to near Tomah
to 7 miles east of Cashton. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated. wind reports received thus far have been
30 to 40 mph with these storms.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
New Lisbon and Elroy around 130 PM CDT.
Mauston and Necedah around 135 PM CDT.
Dellwood around 140 PM CDT.
Other locations impacted by these storms include New Miner, Kens
Marina And Campground, Mather, The Sprague Mather Flowage, The
Necedah Wildlife Refuge, Lindina, Volk Field, Johnson Hill, Cutler,
and Kelly.
This includes Interstate 90/94 between mile markers 53 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
If on or near the Wisconsin river, get out of the water and move
indoors or inside a vehicle when storms approach. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4373 8991 4369 9031 4425 9031 4425 8991
4423 8989 4422 8993 4419 8993 4418 8990
4415 8993 4417 8997 4413 8997 4412 9001
4409 9003 4401 9001 4399 8996 4395 8995
4392 8995 4391 8998 4387 8996 4378 8986
TIME...MOT...LOC 1810Z 262DEG 41KT 4407 9055 4395 9051 4373 9064
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BaumgardtSpecial weather statement, Jun 23, 12:35 PM CST, 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
135 PM CDT Mon Jun 23 2025
WIZ044-231915-
Adams WI-
135 PM CDT Mon Jun 23 2025
...STRONG THUNDERSTORMS WILL IMPACT ADAMS COUNTY THROUGH 215 PM
CDT...
At 131 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Babcock to west of Necedah to near Elroy.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated. Weather reporting stations have reported
30 to 40 mph wind gusts with this line of storms over the
past hour.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Boating will become hazardous on open
water.
Strong thunderstorms will be near...
New Rome around 140 PM CDT.
Dellwood around 145 PM CDT.
Friendship and Adams around 150 PM CDT.
Other locations impacted by these storms include The Town Of Quincy,
Highways 13 And 21, Lake Sherwood, Petenwell Dam, The Preston
Cliffs, Gand Grand Marsh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
If on or near the Wisconsin river, get out of the water and move
indoors or inside a vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Wisconsin.
&&
LAT...LON 4376 8985 4387 8996 4391 8998 4392 8995
4395 8995 4399 8996 4401 9001 4409 9003
4412 9001 4413 8997 4417 8997 4415 8993
4418 8993 4418 8990 4419 8993 4420 8991
4422 8993 4425 8990 4425 8960 4377 8960
TIME...MOT...LOC 1831Z 256DEG 41KT 4424 9009 4399 9019 4376 9031
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Baumgardt